Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 30, 2017, 5:49 PM EDT for Blair County, Pennsylvania. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 5:49 PM EDT (21:49 UTC)
- Expired
- Apr 30, 2017, 6:45 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Blair County, PA
The radar
The State College radar (KCCX), 51 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 5:54 PM EDT | HAIL 0.88 | Altoona, PA | NICKEL-SIZED HAIL REPORTED IN THE FAIRVIEW SECTION OF ALTOONA. |
| Apr 30, 6:01 PM EDT | TSTM WND DMG | Altoona, PA | TREES AND WIRES REPORTED DOWN. |
| Apr 30, 6:16 PM EDT | TSTM WND DMG | Williamsburg, PA | NUMEROUS TREES KNOCKED DOWN NEAR WILLIAMSBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
679
WUUS51 KCTP 302149
SVRCTP
PAC013-302245-
/O.NEW.KCTP.SV.W.0017.170430T2149Z-170430T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
549 PM EDT SUN APR 30 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Blair County in central Pennsylvania...
* Until 645 PM EDT
* At 548 PM EDT, a severe thunderstorm was located over Altoona,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hollidaysburg, Altoona, Horseshoe Curve, Sinking Valley, Lakemont,
Canoe Creek State Park, Williamsburg, Duncansville, Peoples Natural
Gas Field and Lakemont Park And Island Waterpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4043 7851 4051 7854 4052 7849 4054 7846
4062 7817 4056 7820 4053 7817 4056 7814
4056 7813 4049 7815 4050 7813 4047 7813
4043 7816
TIME...MOT...LOC 2148Z 250DEG 19KT 4050 7839
HAIL...1.00IN
WIND...60MPH
$$
KF2 follow-up statements
491
WWUS51 KCTP 302222
SVSCTP
Severe Weather Statement
National Weather Service State College PA
622 PM EDT SUN APR 30 2017
PAC013-302245-
/O.CON.KCTP.SV.W.0017.000000T0000Z-170430T2245Z/
Blair PA-
622 PM EDT SUN APR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL BLAIR COUNTY...
At 621 PM EDT, a severe thunderstorm was located near Williamsburg,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Williamsburg and Canoe Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4046 7830 4057 7828 4060 7818 4056 7820
4053 7817 4056 7814 4056 7813 4049 7815
4050 7813 4047 7813 4043 7816
TIME...MOT...LOC 2221Z 260DEG 15KT 4051 7816
HAIL...1.00IN
WIND...60MPH
$$
KF535
WWUS51 KCTP 302240
SVSCTP
Severe Weather Statement
National Weather Service State College PA
640 PM EDT SUN APR 30 2017
PAC013-302250-
/O.EXP.KCTP.SV.W.0017.000000T0000Z-170430T2245Z/
Blair PA-
640 PM EDT SUN APR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAIR COUNTY WILL
EXPIRE AT 645 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 4046 7830 4057 7828 4060 7818 4056 7820
4053 7817 4056 7814 4056 7813 4049 7815
4050 7813 4047 7813 4043 7816
TIME...MOT...LOC 2240Z 250DEG 19KT 4054 7806
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:39 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 30, 3:39 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service State College PA 339 PM EDT Sun Apr 30 2017 .SYNOPSIS... A nearly stationary front will remain just south of PA today. A strong cold front will move across the region on Monday followed by brisk west to northwest winds and cooler air for Tuesday. Fair weather with milder temperatures will occur Wednesday under a weak ridge of high pressure. Deep moisture will flow north into the state Thursday afternoon through Friday bringing a return to inclement weather. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The strong late April sun has effectively led to the western periphery of the low cloud shield eroding as the warm air tries to chew away at the cool air damming pattern. EAstern areas remain relatively cool with more clouds than sun, but even there satellite indicates there are a lot of thin areas and breaks. Latest radar shows that convection has fired in the unstable air over western PA where the sun has been out all day. These popcorn cells are streaking NNE over my western and NWRN zones, and will likely continue into the late afternoon before lowering sun angles lead to a weakening trend. QPF is expected to be generally a few hundredths to around one tenth of an inch on average with the usual isolated heavier amounts in the stronger convection. After the usual melting away of the convection when the sun goes down, the remainder of the overnight should stay dry in most locations. It will be very mild in the mid to upper 50s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Monday represent the most active day in the forecast period. A potent cold front is expected to pass through the region during the afternoon and early evening Monday. Strong deep layer shear and respectable instability are generated by all the near term deterministic models. SPC has elevated the RISK to ENHANCED with EHI's forecast in the 2-3 range (anything above 1.0 is considered significant). The mitigating factor to be aware of (as always) will be the amount of cloudcover in the warm air ahead of the cold front. The cool air damming as defined by low level stability is forecast to mix out rapidly early in the day. With the cold front and upper flow strongly aligned, I would expect the warm sector to mix out and at least a healthy mix of sun and clouds to develop by mid to late morning. Temps should return/rise to very very warm levels on Monday. A narrow north/south ribbon of +3-4 sigma PWAT air along and just ahead of the cold front will support some locally heavy downpours and QPF up over one inch in some spots. WPC highlights a small portion of my NERN zones with a MARGINAL risk of heavy rain/flooding. It's too soon to get into watches at this point. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Expect significant convection to be ongoing/near to exiting the CWA at the start of the period Monday night. Cold front forcing the convection will move east through the state overnight into Tuesday morning, advecting much chillier air into the state Cyclonic flow with a gusty NW wind and unsettled light showery weather will persisting mainly for the northern part of the state right into Wednesday. A chance for a more widespread (potentially MDT to HVY) rain arrives Thu into Fri as latest 00Z Operational GFS/EC run and their EFSs are coming into decent/converging agreement with an area of low pressure progged to develop along the southern Appalachians and the lift north-northeastward. Although this event shows some pretty strong signals (even at this long time range) for a potential, widespread 1-2 inch rainfall late in the upcoming week, A wide and varying array of models solutions has been present prior to the latest model run or two to throw some uncertainty into the mix w/respect to the specific timing and amount of showers across the CWA. Fri night and Saturday will turn windy and quite cool with isolated rain showers falling across the central mtns, while the Alleghenies experiences more numerous rain showers (and yes, maybe even the last gasp of show showers until later this fall). && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Cool, stable air with MVFR stratus covers the eastern half of central Pennsylvania, while the western half is solidly in the warm, humid air with -SHRA and TSRA developing. The eastern airfields of KIPT, KMDT and KLNS currently have an MVFR status layer that is eroding rapidly as evidenced by satellite. These areas will slowly break into good VFR up through sunset. Patchy fog is possible overnight with low level moisture and stable air in place. An area of showers and thunderstorms are developing over western Pennsylvania and will gradually move toward KBFD and KJST where VCTS and VCSH have been added to the forecast. However, these storms are pulsing up and down and as they move into the stable air where stratus was slow to lift, expect them to diminish in coverage before reaching KAOO and KUNV. A cold front will approach the region tomorrow but precipitation will hold off until after this forecast period. Outlook... Mon...Breezy. Showers/thunderstorms likely with periods of sub-VFR. A few strong-severe storms possible wrn 1/2 Monday afternoon/evening. FROPA Monday night. Tue-Wed...Breezy with a chance of showers NW. Thu...Widespread sub-VFR with rain likely. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Lambert/Gartner AVIATION...La Corte
Hazardous weather outlook, Apr 30, 9:17 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 917 AM EDT Sun Apr 30 2017 PAZ004-005-010-017-024-033>036-064-011330- Warren-McKean-Elk-Clearfield-Cambria-Somerset-Bedford-Fulton- Franklin-Adams- 917 AM EDT Sun Apr 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. There is a Marginal risk of a severe thunderstorm this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Monday afternoon and evening. The greatest risk area for severe storms is west of Interstate 81. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-011-012-018-019-025>028-037-041-042-045-046-049>053-056>059- 063-065-066-011330- Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre- Blair-Huntingdon-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- York-Lancaster- 917 AM EDT Sun Apr 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Monday afternoon and evening. The greatest risk area for severe storms is west of Interstate 81. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 30, 4:46 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
446 PM EDT SUN APR 30 2017
PAZ018-024-025-302115-
Northern Centre PA-Blair PA-Cambria PA-
446 PM EDT SUN APR 30 2017
...SPECIAL WEATHER STATEMENT...
At 444 PM EDT, Doppler radar indicated a strong thunderstorm near
Loretto, moving northeast at 30 mph. Another strong storm has formed
behind this storm.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Altoona, Portage, Ebensburg, Tyrone, Bellwood, Horseshoe Curve,
Prince Gallitzin State Park, Lilly, Loretto, Patton, South Fork,
Ehrenfeld, Tipton, Birmingham, Gallitzin, Blandburg, Sinking Valley,
Carrolltown, Sandy Ridge and Cresson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4063 7876 4073 7852 4073 7836 4074 7836
4076 7837 4080 7834 4088 7813 4080 7814
4074 7823 4074 7815 4072 7815 4068 7822
4062 7817 4056 7820 4054 7818 4033 7882
TIME...MOT...LOC 2044Z 190DEG 26KT 4056 7862
MartinSpecial weather statement, Apr 30, 5:15 PM EDT, 34 minutes before
Special Weather Statement National Weather Service State College PA 515 PM EDT SUN APR 30 2017 PAZ017>019-024-025-302215- Northern Centre PA-Clearfield PA-Blair PA-Cambria PA- Southern Centre PA- 515 PM EDT SUN APR 30 2017 ...SPECIAL WEATHER STATEMENT... At 514 PM EDT, Doppler radar indicated a strong thunderstorm near Blandburg, moving northeast at 30 mph. Other strong storms are just to the south of this storm. Pea size hail and winds in excess of 30 mph are possible. Locations impacted include... Jeffries, North Philipsburg, Osceola Mills, Woodland, South Philipsburg, Blandburg, Philipsburg, Sandy Ridge, Houtzdale, Chester Hill, Port Matilda, Prince Gallitzin State Park, West Decatur, Ramey, Glen Hope, Brisbin, Wallaceton, Coalport, Irvona and Morrisdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4061 7840 4072 7862 4103 7835 4084 7798 TIME...MOT...LOC 2114Z 215DEG 28KT 4073 7844 Martin
Special weather statement, Apr 30, 5:28 PM EDT, 21 minutes before
Special Weather Statement National Weather Service State College PA 528 PM EDT SUN APR 30 2017 PAZ024-025-302230- Blair PA-Cambria PA- 528 PM EDT SUN APR 30 2017 ...SPECIAL WEATHER STATEMENT... At 527 PM EDT, Doppler radar indicated a strong thunderstorm over Cresson, moving northeast at 30 mph. Pea size hail and winds in excess of 30 mph are possible. Locations impacted include... Altoona, Hollidaysburg, Loretto, Bellwood, Gallitzin, Horseshoe Curve, Sinking Valley, Lakemont, Canoe Creek State Park, Cresson, Duncansville, Williamsburg, Sankertown, Lilly, Tipton, Tunnelhill, Ashville, Peoples Natural Gas Field, Allegheny Portage Railroad National Historic Site and Penn State Altoona. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4052 7868 4064 7827 4047 7816 4039 7863 TIME...MOT...LOC 2127Z 258DEG 9KT 4045 7857 Martin
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 6:44 AM EDT | Special Weather Statement | CTP | Clinton | 31 min |
| Apr 30, 6:52 AM EDT | Special Weather Statement | CTP | Clinton | 38 min |
| Apr 30, 4:46 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 29 min |
| Apr 30, 5:15 PM EDT | Special Weather Statement | CTP | Clearfield | 60 min |
| Apr 30, 5:28 PM EDT | Special Weather Statement | CTP | Blair | 62 min |
| Apr 30, 5:50 PM EDT | Special Weather Statement | CTP | Warren | 25 min |
| Apr 30, 6:11 PM EDT | Special Weather Statement | CTP | Huntingdon | 34 min |
| Apr 30, 6:17 PM EDT | Special Weather Statement | CTP | McKean | 28 min |
| Apr 30, 6:19 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 56 min |
| Apr 30, 6:47 PM EDT | Special Weather Statement | CTP | McKean | 28 min |
| Apr 30, 6:48 PM EDT | Special Weather Statement | CTP | Mifflin | 27 min |
| Apr 30, 7:10 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.